Iowa, 2020

Drought in Iowa, September 1 to 30, 2020

September 1 to 30, 2020 · NWS DMX · 19 events in 19 counties and zones

Severe to extreme drought conditions existed across the area in early September but widespread rainfall from September 8th to the 13th helped to improve conditions slightly. Little rainfall occurred during the remainder of the month with almost no change in drought conditions.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe to extreme drought conditions existed across the area in early September but widespread rainfall from September 8th to the 13th helped to improve conditions slightly. Little rainfall occurred during the remainder of the month with almost no change in drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 31, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Mon Aug 31 2020

...Updated 06z Aviation...

.DISCUSSION.../Tonight through Monday/
Issued at 448 PM CDT Mon Aug 31 2020

The boundary that brought the early morning showers and storms was
just exiting far southeast Iowa the afternoon. Much drier air was
moving into the state as evidenced by the low 70 dewpoints near the
boundary while northwest Iowa had dewpoints in the upper 30s to low
40s with an area of high pressure arriving. The area of high
pressure will move east overnight with the primary influence over
the northern 2/3rds of Iowa. A vigorous short wave dropping into
Utah and Colorado tonight will lead to a slight shift to
southwesterly flow for southern Iowa which will bring return flow
aloft and will bring separate short wave across the area. The
combination of the return flow, forcing and steepening lapse rates
will lead to a few showers and thunderstorms across southern Iowa
late tonight into Tuesday morning. Tuesday will be cool with highs
in the low to mid 70s.

Surface return flow will arrive Wednesday as the area of high
pressure shifts to the east and the thermal ridge begins to build
into the state ahead of a cold front that will arrive Thursday.
Highs on Wednesday are expected to be well into the 80s.
Precipitation chances will be nearly non-existent with the boundary
passage Thursday will absolutely no moisture to work with which will
result in large temperature and dew point spreads throughout the
atmospheric column. A bigger question maybe if there will even be
any attendant clouds as the boundary passes. Broad west to northwest
flow will follow for Friday and Saturday with highs in the 70s and
80s along with dry conditions. Another vigorous short wave will drop
through the upper flow and lead to a long wave trough forming over
much of the Central and Northern Plains. Some scattered
precipitation may occur with the boundary passage. A bigger impact
may be the cooler conditions as 850 mb temperatures drop to 5C or
lower by early next week. While it is still 7 days out, looks like
it could be the coolest weather in several months.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1138 PM CDT Mon Aug 31 2020

The cold front has pushed southeastward out of Iowa late this
evening. Surface high pressure has built in behind it. Gusty winds
post-frontal passage have now subsided, which will lead to a calm
overnight at the Iowa terminals. Most terminals will see clear
conditions for most of Tuesday. The one exception is OTM, which
will see influence from a short-wave passing south. While the bulk
of activity will be in Missouri, expecting rain showers and
isolated thunderstorms, as well as denser cloud cover to clip
southern and southeast portions of Iowa. Thus, will place VCTS at
OTM for the early afternoon hours with MVFR CIGs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil/Donavon
AVIATION...Krull
Hazardous weather outlook, Aug 31, 1:44 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
244 PM CDT Mon Aug 31 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
244 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible across southern Iowa
Tuesday. The severe threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Pocahontas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Pocahontas county.

Drought, Sac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Sac county.

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Calhoun county.

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Webster county.

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Hamilton county.

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Crawford county.

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Carroll county.

Drought, Greene

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Greene county.

Drought, Boone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Boone county.

Drought, Audubon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Audubon county.

Drought, Guthrie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Guthrie county.

Drought, Dallas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Dallas county.

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across northwest Polk county.

Drought, Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Cass county.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe to Extreme drought conditions were helped by widespread soaking rains from September 8th to the 13th. Extreme conditions improved to severe for the remainder of the month from the 15th onward across Adair county.

Drought, Palo Alto

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Despite some generous rainfall from September 8th to the 13th, severe drought continued for portions of Palo Alto county through the month.

Drought, Story

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Despite some generous rainfall from September 8th to the 13th, severe drought continued for portions of Story county through the month.

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Despite some generous rainfall from September 8th to the 13th, severe drought continued for portions of Madison county through the month.

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Despite some generous rainfall from September 8th to the 13th, severe drought continued for portions of Adams county through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915671, 915672, 915673, 915674, 915675, 915676, 915677, 915678, 915679, 915680, 915681, 915683, 915684, 915685, 915686, 915688, 915690, 915691, 915693.